Thunderstorm Wind, Johnson
- When
- July 21, 6:23 AM CST
- Where
- Johnson County, 3 mi S of Lenexa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -94.733
Several large tree limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 21, 3:20 AM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 AM CDT FRI JUL 21 2006 .DISCUSSION... SURFACE FRONT STRETCHES FROM CENTRAL KANSAS TO JUST SOUTH OF THE FORECAST AREA. MCS IS TRACKING EAST...WELL NORTH OF THE SURFACE BOUNDARY...GENERALLY ALONG THE 850MB BOUNDARY. THE MCS SHOULD START TO TURN MORE SOUTHEASTERLY THROUGH THE REST OF THE OVERNIGHT AND INTO THE MORNING HOURS AS THE 850MB FRONT SHIFTS SOUTHWARD. 30KT LOW LEVEL JET IS PUSHING OVER THE SURFACE BOUNDARY. THIS HAS AIDED IN THE DEVELOPMENT OF SHOWERS ALONG THE LOW LEVEL JET AXIS AS FAR SOUTH AS SOUTHERN KANSAS...AND WILL KEEP THE MCS GOING AT LEAST INTO THE MID MORNING HOURS. THE SHORTWAVE WILL BE MOVING THROUGH THE REGION DURING THE DAY TODAY...SO HAVE CONTINUED THE HIGH POPS INTO THE AFTERNOON. OCCASIONAL SHOWERS AND THUNDERSTORMS...AS WELL AS THE EXTENSIVE CLOUD COVER WILL HELP HOLD HIGH TEMPERATURES TO THE 70S ACROSS THE NORTH AND LOW TO MID 80S ACROSS CENTRAL MISSOURI. NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER TODAY. THE ELEVATED NATURE OF ANY STORMS OVER THE FORECAST AREA THIS MORNING WILL LIMIT THE WIND POTENTIAL. FORECAST SOUNDINGS SHOW DEEP MOISTURE WHICH WILL LIMIT THE LARGE HAIL THREAT AS WELL. SEVERE WEATHER THIS AFTERNOON IS TIED TO THE STRONG INSTABILITY ALONG AND SOUTH OF THE SURFACE FRONT...WHICH WILL BE SOUTH OF THE FORECAST AREA. ANY PRECIP SHOULD BE MOVING SOUTH AND EAST OF THE FORECAST AREA DURING THE EVENING HOURS...AS THE SHORTWAVE CONTINUES TO MOVE SOUTHEAST. SO GOING FORECAST OF NORTHWEST TO SOUTHEAST TAPERING POPS LOOKS GOOD. NRR && .PREV DISCUSSION... 943 PM THU... HAVE TRIMMED AWAY THE CHANCE POPS FOR THE SOUTHERN THIRD OF THE CWA FOR TONIGHT. LARGE MCS HAS FORMED OVER NORTHEAST CO/NORTHWEST KS/SOUTHWEST NE AND IS ABOUT TO ROLL OFF THE HIGH PLAINS. SHORTWAVE TROUGH DRIVING THIS FEATURE HAS AN AXIS RUNNING FROM FAR WESTERN ND INTO SOUTHEAST WY IS ROLLING EAST SOUTHEAST. THIS MCS WILL BE THE DRIVING FORCE TO BRING CONVECTION TO A LARGE PART OF THE CWA ON FRIDAY. LEADING EDGE OF THIS ACTIVITY COULD REACH THE NORTHWEST AND FAR WEST CENTRAL CWA TOWARDS DAYBREAK. EXTENSIVE CLOUD COVER WILL KEEP CWA GENERALLY CLOUDY ON FRIDAY. SO HAVE LOWERED HIGH TEMPERATURES IN A FEW AREAS...AND THAT MAY NOT BE ENOUGH IF THE PRECIPITATION SHIELD REACHES THE CWA IN ITS ENTIRETY. MJ 300 PM... MUCH ANTICIPATED COOL DOWN IS ON THE WAY...WITH A DECENT CHANCE FOR WIDESPREAD RAIN TO BOOT. 19Z OBJECTIVE ANALYSIS DEPICTED THE COLD FRONT ALONG A LINE FROM THE SOUTHERN KC SUBURBS EAST TO NEAR MOBERLY. COOL DOWN NOT THAT NOTICEABLE BEHIND THE FRONT WITH MOISTURE POOLING MOSTLY ALONG THE ELEVATED REFLECTION OF THE FRONT ACROSS NORTHERN MISSOURI...BUT ENOUGH THAT I HAVE OPTED TO TRIM A TIER OF COUNTIES OFF THE EXCESSIVE HEAT WARNING THIS AFTERNOON. WILL ALLOW REMAINDER OF THE WARNING TO EXPIRE ON SCHEDULE AT 7 PM. LOCATIONS FROM ST. JOSEPH TO MACON ONLY SEEING HEAT INDICES FROM 100 TO 102 DEGREES. DECENT INSTABILITY BEHIND THE FRONT WITH LIS OF -10 TO -15...MUCAPES NEAR 5000 J/KG AND A DECENT CU LINE ALONG THIS AXIS. HOWEVER...ATMOSPHERE REMAINS QUITE CAPPED AT THE MOMENT. SOME WEAKNESS NOTED IN THE CAP ACROSS SOUTHERN NEBRASKA/NORTHERN KANSAS WHERE ISOLATED ACTIVITY HAS DEVELOPED. DO NOT BELIEVE THIS WILL REALLY GET GOING THIS EVENING. MORE CONCERNED ABOUT FAR NORTHEAST SECTION OF THE AREA WHERE 700MB 12C LINE EFFECTIVELY DEFINES THE EASTERN EDGE OF THE CAP. STORMS MAY DEVELOP ALONG THE FRONT LATE THIS AFTERNOON AND DROP SOUTH THIS EVENING. BRUNT OF ANTICIPATED ACTIVITY SHOULD STAY EAST OF HIGHWAY 63 SO ONLY SLIGHT CHANCES CARRIED AT THE MOMENT FOR WIDELY SCATTERED ACTIVITY. EVENING CREW WILL WANT TO MONITOR THIS CLOSELY THOUGH. ALSO CARRIED SLIGHT CHANCES ALONG AND BEHIND THE FRONT...ESPECIALLY IN FAR NORTHWEST MISSOURI...TO COVER AFOREMENTIONED POSSIBILITY OF STORMS MOVING IN FROM SOUTHERN NEBRASKA. BETTER CHANCES FOR MORE WIDESPREAD THUNDERSTORMS WILL COME AFTER MIDNIGHT...AS AN MCS DEVELOPS IN NEBRASKA AND HEADS SOUTHEAST LATE TONIGHT INTO FRIDAY. BOTH GFS AND WRF GIVE A STRONG CONVECTIVE SIGNAL AND ANTICIPATE THAT MANY LOCATIONS ALONG AN AXIS FROM ROCK PORT TO SEDALIA WILL SEE MEASURABLE RAINFALL...POSSIBLY AS MUCH AS AN INCH TO 1 1/2 INCHES GIVEN PRECIPITABLE WATER PROGS AOA 2 INCHES. SEVERE THREAT NOT TERRIBLY IMPRESSIVE BUT DID CARRY NOMINAL HAIL/WIND THREAT SOUTH OF I-70 TOMORROW. STORMS WILL PLAY SERIOUS HAVOC WITH HIGHS TOMORROW. FOR NOW HAVE TRIMMED BACK TO NEAR 80 IN MANY AREAS...TO THE MID 80S IN THE FAR SOUTH. HOWEVER...MOST GUIDANCE CAME IN TOWARDS THE MID 70S AND WE COULD EASILY REALIZE THIS IF RAIN PERSISTS ALL DAY. HARD TO SLICE TEMPERATURES 25 DEGREES THOUGH OVER A 24 HOUR PERIOD IN LATE JULY RAIN AND COOLER WEATHER WILL MAKE FOR A MUCH NEEDED BREAK FROM THE EXCESSIVE HEAT OF LATE. AFTER THE RAIN ENDS FRIDAY NIGHT...A DRY AND SEASONALLY PLEASANT WEEKEND IS ANTICIPATED. HUDSON NOT MANY CHANGES MADE TO THE EXTENDED PORTIONS OF THE FORECAST. THE 12Z GFS HAS TRENDED BACK TOWARDS THE OTHER 00Z MEDIUM RANGE MODELS IN THE NEAR TERMS...BRINGING BACK A SLIGHTLY WEAKER TROUGH OVER THE GREAT LAKES AND KEEPING A GENERAL NORTH NORTHWESTERLY FLOW OVER THE CENTRAL US. HOWEVER...THESE ARE ABOUT THE ONLY SIMILARITIES FOR THE REMAINDER OF THE FORECAST PERIOD. AFTER MONDAY...MODELS DIFFER IN THEIR HANDLING OF A TROUGH BUILDING OVER THE PACIFIC. FEEL THE GFS IS THE OUTLIER IN THE FIELD...PROGRESSIVELY BRINGING THE LONG WAVE TROUGH ONSHORE AND FLATTENING THE H5 TROUGH. AS A RESULT...HAVE FOLLOWED THE MEAN MODEL CONSENSUS FROM 00Z KEEPING TEMPERATURES HOVERING JUST ABOVE SEASONAL NORMALS. PRECIP WISE...WITH NO DISCERNIBLE FEATURES SHOWING UP FOR THE FIRST HALF OF THE PERIOD...WILL STAY THE COURSE WITH THE CURRENT FORECAST. HOWEVER...MODELS HAVE BEEN CONSISTENT IN DROPPING A H5 SHORTWAVE OVER THE RIDGE IN THE WED/THU TIME FRAME. ALTHOUGH THE TIMING AND LOCATION OF THIS FEATURE IS STILL TOO DIFFICULT TO PINPOINT...WILL NEED TO WATCH IN UPCOMING RUNS TO SEE IF POPS CAN BE ADDED. DUX && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT FRI JUL 21 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 600 AM CDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. THE PRECIPITATION WILL GRADUALLY SHIFT SOUTHEASTWARD DURING THE AFTERNOON AND EVENING. WHILE AN ISOLATED SEVERE STORM PRODUCING LARGE HAIL AND DAMAGING WIND IS POSSIBLE SOUTH OF A LINE FROM MOUND CITY KANSAS TO SEDALIA THIS AFTERNOON...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NRR
The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 12:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526715.